Jump to content
CrazyBoards.org

best mood stabilizer for BP II?


Recommended Posts

In your experience, which mood stabilizer works the best and has the fewest side effects for the treatment of BPII?

I recently saw a new Pdoc as my last one was a total moron. My new doc and I had a really great talk, his interview was VERY thorough, and he asked me questions which allowed me to really reflect upon how I was feeling and verbalize that. Completely different experience from my last doc, a total qdoc. With such a thorough interview, we were able to pinpoint a lot of issues that I had not really thought about as issues. I never thought I had a chance of being bipolar, but after the interview and identifying some periods of possibly hypomanic behavior, we both strongly suspect I could be BP II, or at least something in the bipolar spectrum. I have a lot of the signs of hypomanic episodes, but my episodes tend to be less euphoric and more irritability/anger. I have responded to previous medications as would a bipolar patient, I have a history of bipolar diagnosis in the family, so between all those factors some form of BP does seem likely.

My new doctor has suggested Lamictal as something to consider, but all the info i have found suggests that it is treatment for BPI, not BPII. He didn't start me on it right away I started Wellbutrin recently, went off Pristiq recently, and my moods have been out of whack from the changes. I want to wait and see how I do on my current treatment of Wellbutrin 300XL before making any other changes. I also want to learn more about Lamictal to determine if I think its the best course for me. I should also mention that I am primarily depressed with periods of possible hypomania. Dysthymia with periods of MDD. GAD, PD, and a few other anxiety disorders.

So, I am here asking for your experiences. If you have BPII or some other less issue in the bipolar spectrum, what has worked well for you? What were the side effects?

Thanks!

Link to comment
Share on other sites

I fall into the "this doesn't necessarily look like depression"/mood disorder NOS category. In other words, a good chunk of bipolar 2 symptoms all at once but without an episode that lasted for the requisite length of time. It may have been a crash of ptsd symptoms instead. Who knows.

I add that preface to say that I am not in bipolar I land. Who knows if it'll become that at some point in my life. But my symptoms have been two episodes of major depression plus that 1.5 days of god only knows what. Lamictal's been wonderful for me. Both times, the wellbutrin plus effexor (round 1) or effexor only (round 2) were great at getting me most of the way out of the episode. ssris did nothing. But neither was sufficient. adding in the lamictal brought me completely out.

So, who knows. I know that lamictal's frequently not enough for people if what you need is hard core mood stabilization - in other words, full-flown manic episodes that vascillate to full-flown depression episodes. so I think it's actually more geared at bipolar 2 or as a supplement for people with bipolar I.

Link to comment
Share on other sites

I am MDD and found Lamictal has worked better for me than anything else. As long you don't get "the rash" it's a pretty benign drug and worth trying. For me I had icky SEs while starting up (fatigue, migraines, muscle soreness) which went completely away when I got to a stable dose.

At least from anecdotal evidence on CB, it seems to work well for the "soft bipolar" crowd. I fit the description: depressed at a young age, highly recurrent, got manic an AD, had one possible agitated/irritable (but somehow still really horny) hypomanic episode. I'm still really depressed, but it has taken the edge off.

Link to comment
Share on other sites

Lamictal is currently "approved" for bipolar I (however, that's likely to change)...Lamictal is widely used to treat bp II as well as recurrent, treatment resistant depression. It's been particularly useful for the depression phases of bipolar disorder but doesn't do as much for hypo/mania phases. For me at least, it's been awesome...a lot less side effects than lithium and all the AP's...but some ppl can't take Lamictal due to side effects-everyone's different. If you turn out to have side effects from Lamictal, hang in there, they usually go away as your body adjusts. Unless you get the rash of course-that would require that you stop taking it immediately and call your pdoc.

Link to comment
Share on other sites

I have tried Lithium, Valproate, Lamictal and Tegretol in that order and with various other combinations.

I think identifying what your key problems are is a good starting point. For example if your main problem is depression, I would think valproate would not be the greatest idea. Its not known for pulling you up, it works for mania great but can be a real downer. Lithium can also work fantastically so long as you look after yourself and have regular check ups and drink enough water, and dont have side effects.

While lamictal is great, it doesnt work for everyone. Reading this post so far I think nearly everyone has mentioned its good effects. For me, it wasn't stabilising enough, and I found myself in a permanent irritable hypomanic state, not fun at all, just angry and couldnt focus.

Tegretol has been my best so far, and it wasnt the first pick of my doctors. I also take an antidepressant, effexor, but again i've tried antidepressants before and they screwed me over. A lot of it is trial and error and paying attention to your moods and seeing your doctor regularly. It is unlikely that most people will find the perfect drug or combination of drugs on their first or even second go - so don't give up if this happens. Over several years of asking questions like this and trying to figure out what works for people 'like me', i've found that a lot of people really aren't 'like me' and that being bipolar 2 or 1 doesnt often give you great insight into how you're going to respond to anything. Often even the symptoms and methods of diagnosis vary... a lot.

Its really good that you have a great doc now - helps SO much to have someone who actually gives a damn about your treatment. I hope it works out really well for you ;)

Link to comment
Share on other sites

I sit somewhere on the Bipolar spectrum and i have tried sodium valporate, lithium and lamictal.

Sodium valporate made me loose my hair.

Lithium worked well but i couldn't handle the side effects.

Lamictal has been a god send. relatively side effect free and great for my depression.

Hope you find a mood stabilizer that is good to you.

Cheers

GC

Link to comment
Share on other sites

Thanks everyone. I really appreciate your insight. I have irritable hypomanic episodes. I feel like I'm in a mild one now, and it seems to be getting worse. I just don't know if its ME that is causing the issue or if I'm still reacting to the changes in my medication (started Wellbutrin Dec. 4, stopped Pristiq Jan 6). I suspect the medication change is the cause because I also swing to the depressed side too, in and out of irritable and hopeless all throughout the day. Its like a mild form of a mixed state. And I have NEVER been like this before. I was so bad off a few days after coming off Pristiq that I had my husband take me to the ER. I had so many strong physical side effects and I was so emotionally unstable I thought that something was really wrong, but apparently that is not uncommon when you stop effexor/pristiq. And I did taper down properly before eliminating the drug. The wild and extreme changes in mood have improved in the last week, but it does seem like the irritated and elevated mood and sticking around a little more than it should be.

I know that Wellbutrin has the tendency to pick people up too much, so of course, that is one possibility. I know that the lamictal takes times to build to a therapeutic level, so I don't want to wait until I need something else. anyway, I'm rambling. I just need to figure out what to do. I appreciate your help!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...